Topamax

Discussion in 'The Watercooler' started by flutterby, Aug 2, 2010.

  1. flutterby

    flutterby Fly away!

    My doctor started me on topamax for chronic pain. I started on 25mg and have increased by 25mg a week. I am now at 100mg.

    I just put this together - I'm slow - but, I have so much fatigue anyway it's hard to tell what is coming from what. At 50mg, I was sleeping 19-21 hours straight. When I was awake, I was so tired I was miserable and I all I could think about was sleeping. However, as it got closer to the end of the week on that dose, it tapered off. IOW, it seems as though my body is adjusting. However, as the dose increases, I'm sleeping more and more during the initial phase so that now at 100mg I'm awake for a couple of hours at a time, otherwise I'm asleep. I've just started the 100mg dose. The cognitive dulling is also getting worse, but seems to taper off as I adjust to the dose. However, today it's so bad that I couldn't remember my phone number and I'm actually slurring my words. When I'm awake, I'm miserable and feel sick and all I can think about is going back to sleep. All I want to do is close my eyes and sleep and I don't care if or when I wake up. I just want to sleep. I deal with a whole lot of fatigue, but this is a whole other level. I would stop the medication completely, but it seems that I do adjust.

    My doctor wanted me to go next to 200mg and I called the office today and said there is no way I'm doing a 100mg bump. But, I don't want to do this for 4 more weeks either, doing a 25mg bump every week. I have *a lot* of appointments - important ones - in the next 3 weeks. I'm barely functioning.

    Any advice?
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Im confused about topamax for anything but a nerve type pain to be honest. I can tell with the fibro if I miss my topamax but it certainly isnt like vicodin.

    Now...100 may be more than you can handle. 75 may be enough for you. You shouldnt be that sleepy on it. You may be increasing to fast. You shouldnt have that many side effects. Yes the dulling can happen. I have a horrible time with my words and it has become worse since the meningitis. Im practically ready to start using sign language now. You might want to back it down. Im betting you can remember the words better writing than speaking. Or at least somewhat better. I do...or at least I can go on with what I want to say and come back and add in the words I couldnt remember later when I remember them because I eventually do. I still cant spell or do math at all...period. TG for spellcheck.
     
  3. everywoman

    everywoman Active Member

    They have Jana on Topomax for her migraines. She would not register for school this semester because of the cognitive dulling, she says she can't concentrate and asked him for an add medication---but he would not give her one. She is currently on 100 mg a day---2 50 mg doses. ----She needs to see him soon---is on day 5 of a migraine that will not quit.
     
  4. susiestar

    susiestar Roll With It

    It can take a while to adjust to topamax. It can be very very helpful but not everyone can take it. It helps nerve pain, can help weight loss, controls migraines, and is an antiseizure medication.

    Not everyone NEEDS to go to 200 mgs. If you are getting benefit at a lower dose, stay there. If it is common for you to need less medications to handle the problems, then it is likely that you will not need the higher dose of topamax.

    The fatique and dulling went away for me after about 3 weeks. I was on it for years and really liked it, though it did nothing for my nerve pain. It really helped my depression and migraines though. Jessie took 25 mgs for several weeks and was sick as a dog on it. It tore up her stomach and we had to stop it.

    I found that increasing my vitamin B levels helped the dulling a LOT. I never went up to the dose the doctor wanted because at 100 mgs I didn't have much dulling but when I went up it was ridiculous. I couldn't remember my kids' names or even my own or my parents. It was nuts.

    EW: Is this one of the first medications Jana has tried for migraine control? LOTS of docs want to jump to this with-o trying other medications first. For many many people it makes far more sense to try beta blockers or calcium channel blockers or both before moving on. These medications are commonly used for controlling blood pressure and can make you sleepy. Most of them have been around for a LONG time and the side effects are very well known, even in the long term. Long term usage of topomax is unknown as to if it has any long term consequences, just as it is for any newer medication. The beta blockers and calcium channel blockers are also dirt cheap. The migraine specialists I have seen have recommended first doing up to 3 trials(1 medication at a time, not all 3 at once) of different beta blockers to see if one will help. Then trying the calcium channel blockers, then combining them. After that they recommend moving to other medications. Last I knew, propranolol was still the gold standard for migraine control. It is a beta blocker.

    I have seen at least 5 friends with migraines be put on topomax or another newer very aggressively marketed medication with-o any trials of other medications. Docs think of the newer medications because they get so much stuff from the pharm reps. The older medications are not in the front of their mind. If you ask the doctor to rx the least expensive medication to try first you can often get the doctor to let you try a beta blocker.

    I am sorry Jana is fighting migraines. I feel her pain.

    Flutterby, I hope the benefit from the topomax is helpful. You have to weigh the benefit against the side effects. I would give 100 mgs or even 75 mgs a few weeks to see what it does and if your body can adjust to it. After about a month on the same dosage I was back to almost normal.
     
  5. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I have difficulty now with my words but I think it is far worse now because of the meningitis than it was before. I had a bit of trouble with words but not really what I would call dulling. And I am on a boatload of topamax. I have been on more too...my highest dose was 1000mgs.
     
Loading...